Iowa, 2016Damaging Wind in Iowa, September 9, 2016
September 9, 2016 · NWS OAX · 1 event in 1 county or zone
A cold front moved southeast across western Iowa and eastern Nebraska during the day on September 9th. The front led to widespread thunderstorms across the area during the day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved southeast across western Iowa and eastern Nebraska during the day on September 9th. The front led to widespread thunderstorms across the area during the day. The majority of these storms were non-severe, but isolated strong winds were observed from a storm in west central Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 9, 11:33 AM CST, 12 minutes earlier.
Area forecast discussion, Sep 9, 11:33 AM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1233 PM CDT FRI SEP 9 2016
.SHORT TERM...(today through Sunday)
Issued at 320 AM CDT FRI SEP 9 2016
The primary forecast concerns are in regards to thunderstorm
coverage and intensity from today into the early evening hours.
The 500 mb pattern will undergo some changes in this period. A
shortwave trough initially extending from eastern MT into UT will
move eastward into the northern and central plains today and then be
east of our area by late tonight. Another trough will dig into the
Pacific Northwest and southwest Canada on Sunday.
850 mb analysis from last evening showed decent moisture from the
southern Plains northward into KS and NE. Dewpoints of 14-16 degrees
C were as far north as KOAX and KLBF. 700 mb moisture was highest
from the TX panhandle into KS...and an MCS over KS may have been at
least partially inhibiting the northward transport of mid level
moisture. The KOAX sounding had a PW value of 1.38 inches...but it
was quite a bit higher to the south. Values of 1.73 inches were in
place and KTOP and 1.72 at KDDC. Best 12 hour height falls (around
40 meters) were over eastern MT last evening. At 300 mb...two
primary jet segments were noted. One around 110 knots from WI into
upper MI and another around 100 knots from along the British
Columbia coast into northwest WA. Water vapor satellite imagery
early this morning showed a couple of disturbances upstream from our
area that will move eastward today. 08z surface analysis had
southerly flow across eastern NE and southwest IA with dewpoints in
the lower 70s F south and in the 60s north. A cold front stretched
from eastern North Dakota into western NE. That front will move
eastward today and become better defined. Some spotty showers did
occur overnight...mainly from west of Lincoln toward Fremont...
Tekamah...Onawa and Denison.
Today...the general consensus from the short range model guidance is
that showers and thunderstorms should increase in coverage today...
with activity mainly along a wind shift/cold front. Chances will end
early to mid evening...lasting the longest near the MO border. 0-500
meter ML CAPE values should reach 1500-2500 J/kg along and ahead
of the front this afternoon...with 30-40 knots of 0-6 kilometer bulk
shear. Some supercell storms will be possible...with large hail and
damaging winds the most likely hazards.
Most recent (06Z) RAP13 model is a bit faster than the operational
HRRR (and the RAP13 seems too fast). The ESRL experimental HRRR is
even slower that the operational HRRR. Leaned mostly toward the
operational HRRR for timing.
Highs today should reach the mid to upper 70s north and lower to mid
80s south. North/northwest winds will bring in cooler and drier
air for tonight and then dry weather should continue into Sunday.
Highs Saturday will be in the 70s...then brisk southerly winds
Sunday should push highs back into the upper 70s and lower 80s.
.LONG TERM...(Sunday night through Thursday)
Issued at 320 AM CDT FRI SEP 9 2016
500 mb flow will become split early next week with one branch to the
north across Canada while a trough digs in the far western CONUS and
develops a closed low over CA by Monday night. The 00Z GFS and ECMWF
agree that a cold front will move into the area from the northwest
on Monday. Initially during the day...precipitation chances look
fairly low. Probabilities will go up Tuesday night especially for
locations along and north of the front. Model solutions for the
large scale pattern diverge by Wednesday night...with the ECMWF more
progressive with opening up the closed low over the Rockies and the
GFS holding much farther west.
&&
.AVIATION...(18Z TAFS for KOFK...KLNK and KOMA.)
Issued at 1220 PM CDT FRI SEP 9 2016
Regional radar mosaic was showing a narrow line of TSRA along a
cold front extending from about KSUX to KHSI quickly pushing into
ern Neb. Somewhat drier air mass has already push into KOFK so no
further convection expected there. As for KOMA/KLNK...line of
storms should be pushing thru within the next couple hours...19z-
22z...before shifting into wrn IA.
&&
.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&
SHORT TERM...Miller
LONG TERM...Miller
AVIATION...DEE
Hazardous weather outlook, Sep 9, 10:32 AM CST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1132 AM CDT FRI SEP 9 2016
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-100645-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1132 AM CDT FRI SEP 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A COLD FRONT MAKING A DASH SOUTHWARD WILL BE THE FOCUS FOR
OCCASIONAL THUNDERSTORMS THROUGH LATE THIS AFTERNOON MAINLY OVER
EAST-CENTRAL AND SOUTHEAST NEBRASKA...AS WELL AS SOUTHWEST IOWA.
IT IS POSSIBLE THAT A FEW STORMS MAY APPROACH OR BECOME SEVERE
DURING THIS TIME WITH LARGE HAIL...DAMAGING WINDS AND LOCALLY
HEAVY RAIN BEING THE MAIN HAZARDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
OUR NEXT CHANCE FOR THUNDERSTORMS WILL BE FROM MONDAY INTO
TUESDAY NIGHT...IN ASSOCIATION WITH A LOW PRESSURE SYSTEM THAT
WILL TRACK THROUGH THE REGION. THERE WILL ALSO BE SOME STORM
CHANCES LATER IN THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR
TONIGHT...BUT PLEASE PASS ALONG ANY REPORTS TO THE NATIONAL
WEATHER SERVICE.
In the hours before
Special weather statement, Sep 9, 9:17 AM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1017 AM CDT FRI SEP 9 2016
NEZ017-018-030>032-091545-
PIERCE NE-STANTON NE-BOONE NE-MADISON NE-WAYNE NE-
1017 AM CDT FRI SEP 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STANTON...
SOUTHEASTERN PIERCE...SOUTHWESTERN WAYNE...MADISON...NORTHEASTERN
BOONE AND SOUTHEASTERN ANTELOPE COUNTIES UNTIL 1045 AM CDT...
AT 1017 AM CDT...DOPPLER RADAR WAS TRACKING TWO STRONG
THUNDERSTORMS. THE FIRST STORM WAS 4 MILES WEST OF HADAR...AND THE
SECOND WAS 8 MILES SOUTHWEST OF MEADOW GROVE. MOVEMENT OF THESE
STORMS WAS EAST AT 35 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NORFOLK...MADISON...BATTLE CREEK...MEADOW GROVE...HADAR...HOSKINS AND
TILDEN.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 57 AND 84.
HIGHWAY 81 IN NEBRASKA BETWEEN MILEMARKERS 146 AND 163.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4214 9721 4183 9729 4186 9784 4204 9783
4215 9759
TIME...MOT...LOC 1517Z 273DEG 31KT 4210 9753 4195 9787
BOUSTEADSpecial weather statement, Sep 9, 9:27 AM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1027 AM CDT FRI SEP 9 2016
NEZ030-091600-
BOONE NE-
1027 AM CDT FRI SEP 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BOONE COUNTY UNTIL 1100
AM CDT...
AT 1027 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTH OF SPALDING...OR 32 MILES EAST OF ORD...MOVING EAST AT 35
MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ALBION...PETERSBURG AND LORETTO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4188 9796 4175 9792 4163 9804 4165 9829
4189 9830
TIME...MOT...LOC 1527Z 273DEG 31KT 4175 9833
BOUSTEADSpecial weather statement, Sep 9, 9:58 AM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1058 AM CDT FRI SEP 9 2016
NEZ015-018-031>033-043-091630-
COLFAX NE-STANTON NE-THURSTON NE-MADISON NE-CUMING NE-WAYNE NE-
1058 AM CDT FRI SEP 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR STANTON...WESTERN CUMING...
SOUTHEASTERN WAYNE...SOUTHEASTERN MADISON...WEST CENTRAL THURSTON AND
NORTH CENTRAL COLFAX COUNTIES UNTIL 1130 AM CDT...
AT 1058 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF PILGER TO 6 MILES
SOUTH OF STANTON. MOVEMENT WAS EAST AT 40 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
STANTON...WISNER...CLARKSON...HOWELLS...PILGER...
THE HIGHWAY 15 AND 32 JUNCTION...
8 MILES SOUTH OF STANTON AND 8 MILES SOUTH OF WAYNE.
THIS INCLUDES HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 81 AND
106.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4217 9670 4170 9700 4179 9738 4203 9733
4214 9717
TIME...MOT...LOC 1558Z 273DEG 34KT 4208 9710 4185 9724
BOUSTEADSpecial weather statement, Sep 9, 10:06 AM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1106 AM CDT FRI SEP 9 2016
NEZ030-031-042-091630-
PLATTE NE-BOONE NE-MADISON NE-
1106 AM CDT FRI SEP 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLATTE...
SOUTHWESTERN MADISON AND SOUTHEASTERN BOONE COUNTIES UNTIL 1130 AM
CDT...
AT 1106 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR PETERSBURG TO NEAR CEDAR RAPIDS.
MOVEMENT WAS EAST AT 45 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ALBION...NEWMAN GROVE...ST. EDWARD...MONROE...LINDSAY...HUMPHREY...
CORNLEA AND THE HIGHWAY 14 AND 56 JUNCTION.
THIS INCLUDES HIGHWAY 81 IN NEBRASKA NEAR MILEMARKER 137.
LAT...LON 4181 9794 4179 9745 4144 9757 4147 9771
4152 9771 4153 9788 4152 9789 4156 9805
TIME...MOT...LOC 1606Z 277DEG 38KT 4183 9808 4157 9816
BOUSTEADSpecial weather statement, Sep 9, 11:22 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1222 PM CDT FRI SEP 9 2016
IAZ055-NEZ034-091745-
HARRISON IA-BURT NE-
1222 PM CDT FRI SEP 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARRISON AND
SOUTHEASTERN BURT COUNTIES UNTIL 1245 PM CDT...
AT 1222 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR TEKAMAH...OR 39 MILES NORTH OF OMAHA...MOVING EAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TEKAMAH...MONDAMIN...CRAIG...LITTLE SIOUX...PELICAN POINT STATE
RECREATION AREA AND SUMMIT LAKE STATE RECREATION AREA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 129 AND 138.
INTERSTATE 29 BETWEEN MILE MARKERS 89 AND 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4175 9637 4188 9632 4185 9598 4175 9596
4168 9603
TIME...MOT...LOC 1722Z 274DEG 18KT 4179 9627
BOUSTEADLocal storm report, Sep 9, 11:37 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1237 PM CDT FRI SEP 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 PM TSTM WND GST 2 S TEKAMAH 41.75N 96.22W
09/09/2016 M55.00 MPH BURT NE ASOS
&&
JBThunderstorm Wind, Harrison
- When
- September 9, 11:45 AM CST
- Where
- Harrison County, 3 mi SE of Little Sioux
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 41.769, -95.989
The observed reported wind gusts to 60 mph and small hail with the line of thunderstorms.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, September 9, 20162 deaths · 1 event
- Tornadoes in Illinois, September 9, 2016$970,000 · EF2 · 4 events
- Flash Flood and Flood in Indiana, September 9 to 10, 20161 death · 2 events
- Heat in Arizona, September 9, 20161 death · 1 event
- Flash Flooding and Flooding in Iowa, September 9 to 12, 2016$98,000 · 12 events
- Hail and Damaging Winds in Oklahoma, September 9, 2016$2,000 · 1 in hail · 14 events
- Flash Flood and Damaging Wind in Iowa, September 9, 201650 kt wind · 10 events
- Flash Flood and Flooding in Kansas, September 9 to 10, 20161 in hail · 9 events
- Flash Flooding in Kansas, September 9 to 14, 20165 events
- Flood and Hail in Missouri, September 9 to 10, 201656 kt wind · 4 events
- Flash Flooding in Wisconsin, September 9, 2016$4,000 · 3 events
- Hail in Kansas, September 9, 20162.5 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649518.